The Lupus Forum banner
1 - 10 of 10 Posts

·
Registered
Joined
·
31 Posts
Discussion Starter · #1 ·
So, I don't have Lupus, at least that is what the doctors have said. I have sever allergies and something called angioedema(think antiphlaxtic shock but really slow progressing and it last for several days to months). It seems that all the drugs they have been giving me isn't stopping the symptoms of the condition and I was starting to sever reactions on a weekly basis. So my specialist(who specializes in Chronic Urticaria i.e. Hives and Chronic Angioedema) has tried several different drugs, in combination with what I take now, and finally he has tried Plaquenil.

I know about the side effects of possible retinal toxicity and I did see an ophthalmologist before taking it. But what are some other lesser know side effects. Like headaches, dizziness, and sleepiness.

I also wanted to know did anybody start to feel relief immediately or did it take longer?

I know it is a strange request but I would like to hear some opinions and experiences.

Thanks,

Jennifer
 

·
Registered
Joined
·
150 Posts
Plaquenil

Hi Jen
just a quick reply. My knowledge has been greatly improved by this and other online sites. d/x is blocked by medical lack of knowledge re Aps/lupus, raynauds, sjogrens in a city where you have to go away :eek:for any help. Last year one rheumy said lupus-like symptoms, and did put me onto Plaquenil, but would not allow me to ask any questions, :worried:eek:r allow me to show my lifelong medical history- including strokes, :sad:seizure, so many medications, symptoms.

Straight away from Sep last year I had some relief :hehe:from hands/arm, leg, foot,toe, body night pains. I has already had eye laser surgery and cataract surgery, with bad vision from aneurism operation years ago, so I have had eyespec tests as I've had for many years, and he doesn't want to know re sjogrens, but local optometrist did tests for me showing left eye was very dry.

So all the best :p with any evolving symptoms - like mine- distended abdo, gastro, kidney and skin and dental/gum probs, - but for me Plaq is helping. All the best for the future
 

·
Registered
Joined
·
4,444 Posts
The only side effect I've had in over 6 years from the Plaquenil is a bit of diarrhea during the first 2-3 weeks of taking it. I started it 2 times actually and it happened both times so I'm quite sure it's due to the drug. But since those first few weeks, I've had no side effects. Well, I guess it did lower my cholesterol which is another well known *good* side effect! It tends to lower cholesterol about 10% for most people.

I hate to tell you this - but it took 9 months for me to notice a positive benefit from the drug on my joint pain or fatigue or pleuritis. It has not been a cure-all, but I do believe it helps & I would be far worse off without it.

Good luck to you with it - I hope it helps your problem more quickly and thoroughly!
 

·
Registered
Joined
·
31 Posts
Discussion Starter · #4 ·
It seems that I have some benefits already....in the past two days I have had two attacks that started both in the morning, including swelling in the lips and face, and when my meds started to kick in, it seems to have subsided.

I just didn't want this to be a placebo effect thing going on... :)

And it has helped a little with my Raynaud's as well. I have been getting progressively worse. I have sever reactions to the meds for Raynaud's (extreme migraines) with my very low blood pressure they haven't tried any thing else on the raynaud's. And lately my hands have been getting blue around my fingers and the tops of my knuckles, alot. Even now, the air conditioning seems to be playing havoc with my Raynaud's.

I just hope this is something that I can take for a while...without problems...:D
 

·
Registered
Joined
·
117 Posts
Don't know why I am this way but

Don't know why I am this way but I have a problem being hypersensitive to many medications and have landed in the ER several times with many different kinds. I can't take Lortab, Vancomycin, Elavil, Ultram ER. Skelaxan just to name a few. When they first started me on plaquinel I had alot of stomach problems. Irritable bowel syndrome. So this drug just did not like my tummy and caused me stomach cramping. Doctor insisted me taking the drug so we decided to take 1/4 of the dose meaning splitting the pills in half. Got adjusted to that one and it took a month. In four months I finally had the 400mgs. in me. I really did not notice to much until about 6 months later and the drug really helped alot. Right now I a flaring something aweful and seems like nothing is working at all. I hurt something bad today. Hope you get well soon and wish you my best.:hehe:
 

·
Registered
Joined
·
31 Posts
Discussion Starter · #6 ·
Well, it seems I can't take Plaquenil either. I had started getting a sore tongue, after about two weeks of being on the Plaquenil, and didn't think anything of it. So I have this dentist appointment and she is checking my teeth and she asks me, "How long have you ahd these funny red bumps on your checks and bottom lip?" And I said,"What bumps?"

SHe pulls out a mirror and shows me, they were everywhere in my mouth, e3xcept my upper lip. And I had notice my mouth had being feeling ffunny, but like it does with predniosne, salty, acidic and sour things would hurt a bit. I call my doctor after my appointment and let him know about the symtopms and he calls back within a few hours and say to"stop the medicine "Immediately". It seems that some people have a rare reaction to the Plaquenil that causes sever inflamation(and cell death actaully) of the mucus membranes (steven-johnson syndrome). Which are in your stomach, lungs, mouth, nose, and intestines. Yeah!!! Another RARE reaction to medication!!!! I had a rare reaction to claritin, bet you didn't know that it can cause hair loss in 1% of 1% of the population. I have a rare condition, a rare reaction to
the rare condition's medication and I think I am about out of RARE episodes!!!!!!

the worst part was that it was working. I felt better, had started exercising the first time in about five years. And now I have to find something else that will work...with out side effects.

BAck to the drawing board....
 

·
Registered
Joined
·
7,732 Posts
I was on generic version

took 3 years to kick in properly, it did stop the fevers daily. I came off after 5 years, it BECAUSE of MACULAR Disease, (eyes affected). Apparently the macular disese is not too bad, according to optometretrist, has not affected eyesight too much.
One thing I did notice though rashes were not as bad on it, of course they are back now.
 

·
Registered
Joined
·
14,661 Posts
That's very tough Jen. This angioedema is such a problem to treat. I should think your lips swelling was the very first sign.
We do have a thread on angioedema and hypocomplementic urticarial vasculitis in Related Conditions section which might be some help.

I hope it clears up very soon and you can find some helpful treatment.

Good Luck
Clare
 

·
Registered
Joined
·
893 Posts
Jennifer Hi:)

I was going to write about the benefits of Plaquenil and then read your next post and realised why not to!!.

You poor thing it must be so hard and frustrating to have found something then to have it taken away from you because of an allergic reaction.

My questionn is are you allergic to most things anyway...ie are they sure it was the plaquenil...ok thats a desparate stab in the dark:rolleyes:

Im now on a mixture of plaquenil and a new drug on top of that called Mepacrine...
Some I understand are fine on Mepacrine only.Sorry cant remember what the drug is called in the USA.

I do hope on top of all your serious allergy problem you get the help you need.

Keep trying:)

Take care Nicky
 
1 - 10 of 10 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top